Alert archive / Iowa / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 272, NWS Des Moines, IA

September 16, 2017Poweshiek County, Tama County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Sep 16, 2017, 4:21 PM CDT for Poweshiek County, Tama County, Iowa. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 16, 2017, 4:21 PM CDT (21:21 UTC)
Expired
Sep 16, 2017, 4:45 PM CDT
In force
24 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Poweshiek County, IA, Tama County, IA

The radar

The Des Moines radar (KDMX), 100 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.4 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2017-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2017-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-309 J/kg
Mixed-layer LCL
1499 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-60 m²/s²
0-3 km storm-relative helicity
-41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

537 
WUUS53 KDMX 162121
SVRDMX
IAC157-171-162145-
/O.NEW.KDMX.SV.W.0272.170916T2121Z-170916T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
421 PM CDT SAT SEP 16 2017

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Northern Poweshiek County in central Iowa...
  Southeastern Tama County in central Iowa...

* Until 445 PM CDT.

* At 420 PM CDT, a severe thunderstorm was located 8 miles southeast
  of Tama, or 9 miles southeast of Toledo, moving northeast at 45
  mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Toledo, Tama, Dysart, Holiday Lake, Malcom, Chelsea, Clutier,
  Elberon, Hartwick, Vining and Toledo Municipal Airport.

This includes Interstate 80 between mile markers 185 and 187.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4167 9268 4192 9268 4219 9230 4180 9230
TIME...MOT...LOC 2120Z 234DEG 37KT 4188 9245 

HAIL...0.75IN
WIND...60MPH
 
$$

Small
1 follow-up statement
564 
WWUS53 KDMX 162145
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
445 PM CDT SAT SEP 16 2017

IAC157-171-162155-
/O.EXP.KDMX.SV.W.0272.000000T0000Z-170916T2145Z/
Poweshiek IA-Tama IA-
445 PM CDT SAT SEP 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN POWESHIEK AND
SOUTHEASTERN TAMA COUNTIES HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 4167 9268 4192 9268 4219 9230 4180 9230
TIME...MOT...LOC 2145Z 234DEG 37KT 4202 9220 

$$

Small

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 3:32 PM CDT, 49 minutes earlier.

Area forecast discussion, Sep 16, 3:32 PM CDT, 49 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
332 PM CDT Sat Sep 16 2017

.SHORT TERM.../Tonight through Sunday/
Issued at 330 PM CDT Sat Sep 16 2017

Bottom Line up Front... Severe weather potential from around 4 pm
until midnight or so remains the biggest threat. All modes of severe
weather are on the table, with large hail and damaging winds being
the primary threats, and a few tornadoes being the secondary threat.

Synoptic-scale... 19z Non-operational GOES 16 data picking up on two
stronger upper lows phased within a longwave trough that digs down
through the Four Corners Region. These lows have decent westward
tilt with height as the sfc reflection lows are centered over
northern Minnesota and eastern Nebraska. The northern sfc low is
undoubtedly the stronger of the two lows, as the more southerly low
has been losing organization throughout the daytime along its
northeasterly trek. Attendant to the northern low is a decently
strong cold front that drapes from north to S/SSW and phases with
the southern low. As this boundary propagates east and southeast, it
will be the main focusing mechanism for the strong to severe
potential this evening into the overnight hours... Short-term models
starting to lock into placing the boundary south and east of the DMX
CWA between 12z and 15z Sun. Resultingly, Sunday afternoon looks
much cooler as 850mb temps drop a solid 5C. With scattered cloud
cover around, highs in the low to mid 70s seems a plausible forecast.

Mesoscale... Showers and storms have been fairly widespread across
the CWA throughout the daytime today. CAPE values have been around
500 J/KG, the main limiting factor for the storms reaching severe
levels. As expected, HRRR (warm-start) has been outperforming other
models... though it still has not perfectly handled storms through
today. During peak heating, SPC mesoanalysis showing SBCAPE values
reaching 2000 J/KG to 2500 J/KG, so plenty sufficient instability to
work with. Meanwhile, Low-level lapse rates very high, reaching 9
C/km...and mid-level lapse rates reaching 7 C/KM suggest hail will
be a threat. Fcst soundings have been consistent in showing storms
becoming more sfc-based with boundary approaching, making hail a
realistic threat. DCAPE values around 1000 J/KG, with fairly
unidirectional winds, so damaging winds also a threat. Tornado
threat not great, but not non-zero. Between 00z and 03z, In
southern/SW Iowa, low-level theta-e difference perks up, phased with
higher CAPE values and 0-3km bulk shear vectors flowing close to
perpendicular to this CAPE gradient. Hodograph for svr potential
looks okay... not great, but not poor.

.LONG TERM.../Sunday night through Saturday/
Issued at 330 PM CDT Sat Sep 16 2017

Active early in the week as high pressure moves across southern
Minnesota Sunday night then moisture lifts back north late Sunday
night into Monday. A strong short wave will arrive during the day
on Monday and will lead to increasing showers and thunderstorms
and a good chance for widespread precipitation. PWAT values will
rise back to above 1.5 inches and near 175 percent of climatology
and will bring the potential for rainfall amounts in excess of 1
inch in some areas. High temperatures on Monday will remain cool
with highs mainly in the 60s and lower 70s due to the
precipitation and clouds.

Warmer weather will again return Tuesday with an area of low
pressure developing to the west and a warm front lifts north into
Iowa leading to highs back into the 80s. A large upper level low
pressure system over southwest Canada will be a big influence on
Iowa for mid to late week. This system will drive a strong short
wave through the Midwest Wednesday and another brief cool down.
The large upper low will help create a deep trough over the
western CONUS late this week while a subtropical high amplifies
into the Ohio Valley. This will lead to steep southwest flow
developing over Iowa and potentially another run at 90 degrees by
Friday. Given this flow, current solutions are likely too fast
moving the boundary into Iowa through the southwest flow which
should stall it to the west. The end of the week should end on a
very warm and mostly dry not before a potential stormy next
weekend. This type of pattern may be the end of the warm stretch
and lead to a transition to more fall like weather.

&&

.AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/
Issued at 1237 PM CDT Sat Sep 16 2017

Messy day and evening expected precip-wise. During this afternoon,
not expecting much, if any vsby reduction. With CIGs staying near
to above 5000 ft, expecting VFR through this evening. Once this
evening hits, confidence decreases rapidly. Potential for strong
to severe storms may produce brief gusty winds, periods of heavier
rainfall may reduce vsby to 3 miles or less, and there may be CIG
reductions to IFR criteria. Will likely need semi-frequent TAF
updates from 00z Sun through 06z Sun.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Kotenberg
LONG TERM...Donavon
AVIATION...Kotenberg
Hazardous weather outlook, Sep 16, 3:45 PM CDT, 36 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
345 PM CDT Sat Sep 16 2017

IAZ004>007-015>017-023>028-033>039-044>050-057>061-070>074-
081>084-092>095-172045-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Cass-
Adair-Madison-Warren-Marion-Adams-Union-Clarke-Lucas-Taylor-
Ringgold-Decatur-Wayne-
345 PM CDT Sat Sep 16 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Scattered thunderstorms are possible through tonight. A few storms
may be severe with damaging winds to 60 mph and quarter sized hail
the primary threats. An isolated tornado may occur.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Periodic thunderstorm chances are forecast late Sunday night into
Monday then again late in the week. The threat for severe weather
early in the week is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and evening.

IAZ062-075-085-086-096-097-172045-
Poweshiek-Mahaska-Monroe-Wapello-Appanoose-Davis-
345 PM CDT Sat Sep 16 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Scattered thunderstorms are possible tonight. No severe weather is
expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Periodic thunderstorm chances are forecast late Sunday night into
Monday then again late in the week. The threat for severe weather
early in the week is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 16, 4:17 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Des Moines IA
417 PM CDT SAT SEP 16 2017

IAZ050-062-162200-
Tama IA-Poweshiek IA-
417 PM CDT SAT SEP 16 2017

...Strong Storms with Gusty Wind over East Central Iowa...

At 416 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Tama, or 9 miles south of Toledo, moving northeast at
45 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Toledo, Tama, Dysart, Holiday Lake, Chelsea, Clutier, Elberon, Vining
and Toledo Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4168 9269 4196 9269 4219 9231 4183 9230
TIME...MOT...LOC 2116Z 234DEG 37KT 4186 9252

Small

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 4:28 AM CDTSpecial Weather StatementDMXCerro Gordo, Hancock, Winnebago, Worth, Wright62 min
Sep 16, 5:00 AM CDTSpecial Weather StatementDMXAudubon, Carroll60 min
Sep 16, 6:36 AM CDTSpecial Weather StatementDMXAudubon, Carroll54 min
Sep 16, 10:10 AM CDTSpecial Weather StatementDMXHardin50 min
Sep 16, 4:17 PM CDTSpecial Weather StatementDMXTama43 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.